Alert archive / Montana / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 6, NWS Missoula, MT
NWS Missoula, MT issued this severe thunderstorm warning at Jul 1, 2008, 8:27 PM MDT for Powell County, Montana. It was in force for 48 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 1, 2008, 8:27 PM MDT (02:27 UTC)
- Expired
- Jul 1, 2008, 9:15 PM MDT
- In force
- 48 min
- Issued by
- NWS Missoula, MT
- Area
- Storm-based polygon
County Powell County, MT
The radar
The Missoula radar (KMSX), 108 km from the middle of the area, began a volume at 02:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 9:00 PM MDT | HAIL 0.75 | 1 Nw Garrison, MT | ALSO REPORTED A FEW SHINGLES KNOCKED OFF ROOF DURING STORM. |
| Jul 1, 9:00 PM MDT | HAIL 0.75 | Garrison, MT | ALSO REPORTED CONSIDERABLE PONDING ALONG ROADS WITH VERY HEAVY RAIN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Great_falls, MT (KTFX), launched 00:00Z, 2.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 283 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1815 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 233 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS55 KMSO 020229 SVRMSO MTC077-020315- /O.NEW.KMSO.SV.W.0006.080702T0227Z-080702T0315Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MISSOULA MT 827 PM MDT TUE JUL 1 2008 THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CENTRAL POWELL COUNTY IN WEST CENTRAL MONTANA... * UNTIL 915 PM MDT. * AT 824 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DIME TO NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR GARRISON...OR ABOUT 12 MILES NORTHWEST OF DEER LODGE...AND WAS MOVING NORTHEAST AT 15 MPH. * LOCATIONS IMPACTED INCLUDE...AVON...BROCK CREEK AND GARRISON. LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN OF OVER ONE INCH POSSIBLE IN LESS 45 MINUTES. FOR YOUR PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL PROTECTED AREA. LAT...LON 4659 11249 4648 11291 4655 11297 4678 11275 TIME...MOT...LOC 0227Z 232DEG 8KT 4653 11290 $$ KITSMILLER
2 follow-up statements
840 WWUS55 KMSO 020259 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 857 PM MDT TUE JUL 1 2008 MTC077-020315- /O.CON.KMSO.SV.W.0006.000000T0000Z-080702T0315Z/ POWELL MT- 857 PM MDT TUE JUL 1 2008 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM MDT FOR CENTRAL POWELL COUNTY... * AT 857 PM MDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS LOCATED NEAR BROCK CREEK...OR ABOUT 13 MILES NORTH OF DEER LODGE... AND WAS MOVING NORTHEAST AT 9 MPH. THIS STORM HAS THE POTENTIAL FOR HEAVY RAIN OF OVER ONE INCH CREATING PONDING ON ROADWAYS. LAT...LON 4659 11249 4648 11291 4655 11297 4678 11275 TIME...MOT...LOC 0257Z 232DEG 8KT 4657 11282 $$ KITSMILLER
000 WWUS55 KMSO 020309 SVSMSO SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE MISSOULA MT 906 PM MDT TUE JUL 1 2008 MTC077-020316- /O.EXP.KMSO.SV.W.0006.000000T0000Z-080702T0315Z/ POWELL MT- 906 PM MDT TUE JUL 1 2008 ...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL POWELL COUNTY EXPIRES AT 915 PM MDT... HEAVY RAIN AND WINDS WILL CONTINUE TO BE POSSIBLE WITH THIS THUNDERSTORM...BUT THE HAIL POTENTIAL HAS MOVED TO THE SOUTH. LAT...LON 4659 11249 4648 11291 4655 11297 4678 11275 TIME...MOT...LOC 0306Z 232DEG 8KT 5714 6972 $$ KITSMILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:00 PM MDT, 6 hours 27 minutes earlier.
Area forecast discussion, Jul 1, 2:00 PM MDT, 6 hours 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MISSOULA MT 200 PM MDT TUE JUL 1 2008 ...POTENTIAL FOR THUNDERSTORMS WITH LOCALLY HEAVY DOWNPOURS THIS AFTERNOON AND THIS EVENING... .DISCUSSION...AN ACTIVE WEATHER PATTERN IS IN STORE FOR THIS AFTERNOON THROUGH TONIGHT. A WEAK UPPER LOW NOW OVER NORTHEAST OREGON WILL MOVE SLOWLY ACROSS NORTH IDAHO AND WEST CENTRAL MONTANA TONIGHT. THIS LOW WILL INTERACT WITH AN UNSTABLE AND UNUSUALLY MOIST ATMOSPHERE OVER THE REGION. PRECIPITABLE WATER VALUES ARE CURRENTLY 1.2 AT MISSOULA AND COULD CLIMB HIGHER TODAY. THIS IS ABOUT 2 STANDARD DEVIATIONS ABOVE NORMAL. IT APPEARS THE BEST INSTABILITY AND SHEAR IS PRESENT TO THE SOUTH OF THE LOW TRACK OVER THE SOUTHERN CLEARWATERS OF IDAHO INTO SOUTHWEST MONTANA MISSOULA SOUTH AND EAST. THIS IS THE AREA WITH THE HIGHEST POTENTIAL FOR SEVERE THUNDERSTORMS WITH GUSTY WINDS AND HAIL...AND BRIEF HEAVY DOWNPOURS. THOUGH WITH A LACK OF SUNSHINE THROUGH EARLY AFTERNOON...THE POTENTIAL MIGHT BE LOWER THAN PREVIOUSLY THOUGHT. TO THE NORTH OF THE LOW TRACK A WELL DEVELOPED DEFORMATION REGION WILL LIKELY BE THE FOCUS FOR VERY SLOWLY MOVING WET THUNDERSTORMS. THIS AREA LIES APPROXIMATELY FROM THE NORTHERN CLEARWATER MOUNTAINS TO BETWEEN MISSOULA AND KALISPELL TO THE SWAN VALLEY. IF THE STORMS PERSIST OVER THE SAME LOCATIONS...THEY COULD PRODUCE WELL OVER ONE INCH OF PRECIPITATION IN A SHORT AMOUNT OF TIME. THESE STORMS COULD ALSO PRODUCE HAIL...BUT THE WIND THREAT IS NOT AS HIGH. THIS AREA OF CONVECTION WILL SLOWLY MOVE EAST OVERNIGHT...BUT COULD PERSIST PAST MIDNIGHT NORTH AND EAST OF MISSOULA. AFTER THE LOW PASSES THE AREA ON WEDNESDAY...THE WINDS ALOFT WILL SHIFT TO THE NORTHWEST. A SURFACE HIGH PRESSURE AREA MOVING INTO CENTRAL MONTANA FROM THE NORTH WILL TRY TO ADVANCE WESTWARD ACROSS THE DIVIDE. THIS COULD ACT AS THE FOCUS FOR ADDITIONAL THUNDERSTORMS ACTIVITY...MAINLY CLOSE TO THE DIVIDE. ELSEWHERE...RESIDUAL MOISTURE AND DAYTIME HEATING WILL RESULT IN SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS OVER THE REMAINDER OF WESTERN MONTANA AND NORTH CENTRAL IDAHO. A STRONG RIDGE OF HIGH PRESSURE WILL RE-BUILD OVER THE REGION ON THURSDAY...WARMING TEMPERATURES SIGNIFICANTLY OVER WEDNESDAY. IN FACT...MANY VALLEY LOCATIONS WILL APPROACH THE LOW TO MID 90S ONCE AGAIN. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE IN THE AFTERNOON...BUT DUE TO LACKING MOISTURE AND LIFT...EXPECT THESE SHOWERS TO REMAIN LOCKED TO THE HIGHER TERRAIN. AS THE RIDGE RETROGRADES EASTWARD FRIDAY DUE TO A TROUGH OFF THE BRITISH COLUMBIA COAST...THE FLOW ALOFT WILL TURN MORE SOUTHWESTERLY. THIS WILL ALLOW UPPER LEVEL ENERGY AND A GOOD FETCH OF MOISTURE TO RE-ENTER THE NORTHERN ROCKIES...CREATING THUNDERSTORMS AREA WIDE. CURRENTLY EXPECT CONVECTION TO REMAIN SCATTERED IN NATURE (CAUSING POSSIBLE PERIODIC INTERRUPTIONS TO INDEPENDENCE DAY FESTIVITIES)...BUT THE POTENTIAL DOES EXIST FOR SOME OF THESE STORMS TO PRODUCE GUSTY WINDS AND SMALL HAIL. BEYOND FRIDAY...FORECAST MODELS BEGIN TO DIVERGE IN THEIR SOLUTIONS. ALL SHOW A TROUGH OF LOW PRESSURE MOVING INTO THE NORTHERN ROCKIES REGION SATURDAY...BUT DIFFER ON THE STRENGTH AND DEPTH OF THIS FEATURE. THESE DIFFERENCES IN STRENGTH COULD LEAD TO VERY DIFFERENT CONDITIONS...ESPECIALLY CONCERNING TEMPERATURE. THUS FOR THE TIME BEING LITTLE CHANGES HAVE BEEN MADE. IN ANY CASE...A RETURN TO WELL ABOVE NORMAL TEMPERATURES AND FAIRLY DRY CONDITIONS IS EXPECTED BY EARLY NEXT WEEK. && .AVIATION...SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS AFTERNOON AND EVENING ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. SOME OF THESE STORMS ARE EXPECTED TO INTENSIFY AND PRODUCE GUSTY WINDS AND SMALL HAIL...MAINLY ACROSS SOUTHWEST MONTANA AFFECTING AIRFIELDS KMSO AND KBTM. ADDITIONALLY...SLOW MOVING CELLS WILL HAVE THE POTENTIAL TO PRODUCE HEAVY DOWNPOURS ACROSS ALL OF WESTERN MONTANA AND NORTH CENTRAL IDAHO...PERIODICALLY LOWERING THE CEILING AND VISIBILITY. STORM INTENSITY WILL DECREASE LATER THIS EVENING...BUT EXPECT CONVECTION TO LINGER INTO THE MORNING HOURS...ESPECIALLY ACROSS NORTHWEST MONTANA AND ALONG THE CONTINENTAL DIVIDE. && .MSO WATCHES/WARNINGS/ADVISORIES... MT...NONE. ID...NONE. && SHORT TERM...PETRESCU LONG TERM....VIA AVIATION...VIA
Hazardous weather outlook, Jul 1, 2:25 PM MDT, 6 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 225 PM MDT TUE JUL 1 2008 IDZ006>010-MTZ005>007-020830- SOUTHERN CLEARWATER MOUNTAINS-OROFINO/GRANGEVILLE REGION- LOWER HELLS CANYON/SALMON RIVER REGION-WESTERN LEMHI COUNTY- EASTERN LEMHI COUNTY-MISSOULA/BITTERROOT VALLEYS- BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION- 225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT WIDESPREAD SHOWER AND THUNDERSTORM ACTIVITY IS ANTICIPATED THIS AFTERNOON THROUGH THE EVENING HOURS. SOME THUNDERSTORMS MAY BECOME QUITE STRONG PRODUCING BRIEF HEAVY RAIN...HAIL AND STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-MTZ001>004-043-020830- NORTHERN CLEARWATER MOUNTAINS-KOOTENAI/CABINET REGION- WEST GLACIER REGION-FLATHEAD/MISSION VALLEYS- LOWER CLARK FORK REGION-POTOMAC/SEELEY LAKE REGION- 225 PM MDT TUE JUL 1 2008 /125 PM PDT TUE JUL 1 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT VERY SLOW MOVING THUNDERSTORMS WITH AMPLE MOISTURE ARE ANTICIPATED THIS AFTERNOON THROUGH TONIGHT. STORMS THAT LINGER OVER THE SAME AREA COULD PRODUCE CONSIDERABLE RAIN IN A SHORT AMOUNT OF TIME. HAIL IS ALSO A THREAT FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP FRIDAY AS A WEATHER DISTURBANCE PASSES THROUGH THE NORTHERN ROCKIES REGION. SOME STORMS MAY BECOME STRONG PRODUCING GUSTY WINDS AND SMALL HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Jul 1, 5:04 PM MDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
504 PM MDT TUE JUL 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 SE DENT 46.59N 116.16W
07/01/2008 E0.75 INCH CLEARWATER ID PUBLIC
REPORTED HAIL BETWEEN DIME AND PENNY IN SIZE.
&&
DICKERSONLocal storm report, Jul 1, 7:52 PM MDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
752 PM MDT TUE JUL 01 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HEAVY RAIN 15 NE LIBBY 48.54N 115.32W
07/01/2008 M1.75 INCH LINCOLN MT TRAINED SPOTTER
TRAINED WEATHER SPOTTER REPORTED 1.75 INCHES OF
PRECIPITATION IN 15 MINUTES ALONG WITH 1/2 INCH HAIL.
STORM TOTAL PRECIPITATION WAS 1.88 INCHES.
&&
DICKERSONThe office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:43 PM MDT | Severe Thunderstorm Warning | MSO | Lincoln | 30 min |
| Jul 1, 7:02 PM MDT | Areal Flood Advisory | MSO | Lincoln | 104 min |
| Jul 1, 7:13 PM MDT | Areal Flood Advisory | MSO | Missoula | 89 min |
| Jul 1, 9:04 PM MDT | Areal Flood Advisory | MSO | Flathead | 96 min |
| Jul 1, 9:10 PM MDT | Severe Thunderstorm Warning | MSO | Granite, Powell | 44 min |
| Jul 1, 11:56 PM MDT | Areal Flood Advisory | MSO | Flathead | 98 min |
Nearby
Severe Thunderstorm Warnings in Montana, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.